Thunderstorm Wind, Koochiching
- When
- July 31, 6:35 PM CST
- Where
- Koochiching County, Little Fork
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.400, -93.550
Several large trees were blown down.
An upper level disturbance produced thunderstorms across northeast Minnesota, with a few storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An upper level disturbance produced thunderstorms across northeast Minnesota, with a few storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 6:32 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 732 PM CDT THU JUL 31 2008 .UPDATE... PUT ISOLATED THUNDERSTORMS THROUGHOUT THE AREA TONIGHT...WITH SCATTERED THUNDERSTORMS ALONG THE CANADIAN BORDER. MADE SOME ADJUSTMENTS TO THE WIND...DEFINING AREAS OF ONSHORE FLOW. && .DISCUSSION... A VERY BROAD EAST TO WEST JET HAS AN AXIS SOUTH OF OUR AREA. A VERY POTENT LINE OF INTENSE THUNDERSTORMS IS MOVING EAST THROUGH THE DRYDEN AREA OF WESTERN ONTARIO. THIS LINE IS IN THE LEFT EXIT REGION OF THE JET...WITH CAPES APPROXIMATELY 1500 J/KG ANCPD TO PRST ALONG THE BORDER THROUGH 12Z FRIDAY. THE SOUTHERN TIP OF THE CANADIAN LINE APPARENTLY WILL CONTINUE TO PROPAGATE DOWN ACROSS THE ENTIRE RAINY RIVER VALLEY...THEN MOVE THROUGH THE NORTHERN ARROWHEAD. OUTFLOW AND INTERACTION WITH A ROBUST LAKE BREEZE PRECLUDES RULING OUT THUNDERSTORMS FIRING UP FURTHER SOUTH. THE STORMS ARE NORTH OF A WEAK SURFACE LOW...WITH WEAK BUT DISTINCT SURFACE TROUGHS EXTENDING FURTHER SOUTH...INTO VERY MOIST AIR JUST TO OUR SOUTH. WE ANCPT THE FRONT EXITING THE EASTERN PARTS OF OUR AREA AND HIGH PRESSURE BUILDING IN...ENDING THE THUNDERSTORM SITUATION EARLY FRIDAY MORNING. && .PREV DISCUSSION... /ISSUED 256 PM CDT THU JUL 31 2008/ DISCUSSION... FAIRLY QUIET AFTERNOON DESPITE INCREASING INSTABILITY...MSAS LIS RANGE FROM 0 TO -4C ACROSS NE MINNESOTA. AN AREA OF STEEPER MID LVL LAPSE RATES...6.5 C/KM TO 8 C/KM...PER LATEST RUC13 ANALYSIS...IS FCST TO MOVE TOWARDS WCRTL AND SWRN CWA LATE THIS AFTERNOON AND EARLY THIS EVENING. CONFIDENCE IS LOW ON CONVECTION PART OF FCST IN SHORT TERM AS LIMITED/NO ACTIVITY CURRENTLY OCCURRING WEST OF CWA DESPITE SIMILAR FCST FIELDS. DESPITE SFC BDRY/WINDSHIFT OVER ERN NDAK..IT APPEARS LARGE MCS TO SOUTH OF CWA EARLY TODAY MAY HAVE DISRUPTED NORMAL INFLOW TOWARDS APPROACHING BDRY. RESULT IS VERY SLOW FORMATION OF ENOUGH BL LIFT/CONVERGENCE TO GENERATE RW/TRW. LATEST 88D SHOWS LAKE BREEZE HAS PUSHED WELL INLAND. LATE TODAY/TONIGHT...SFC BDRY WILL MOVE EAST WITH ISO/SCT RW/TRW. STILL CONCERNED THAT FCST 0-6KM BULK SHEAR VALUES IN EXCESS OF 45KTS...AND SBCAPES AROUND 1500/2000 J/KG... IN NRN CWA COULD ALLOW BRIEF POTENTIAL FOR STRONG/SVR STORMS LATE TODAY AND EARLY THIS EVENING. WILL NEED TO MONITOR LATEST 88D/SFC MESOANALYSIS. OTHERWISE EVENING CONVECTION SHOULD DISSIPATE AS LOSS OF BL HEATING REMOVES MOST OF THE LIFT. FRIDAY...SFC HIGH WILL MOVE EAST OVER CWA WHICH WILL ALLOW A PLEASANT DECREASE IN SFC DEWPOINTS. INCREASING MID LVL RIDGING/SUBSIDENCE SHOULD KEEP ABUNDANT SUNSHINE IN FCST. EXTENDED...QUIET WEATHER INTO FIRST PART OF WEEKEND AS SFC HIGH SLOWLY EDGES EAST. MDLS CONVERGE REASONABLY WELL ON TAKING NEXT MID LVL SHORTWAVE ACROSS CWA SAT NIGHT/SUNDAY WITH INCREASING LIFT/PRECIP. A NOCTURNAL LLJ APPEARS LIKELY WITH NOSE OF MSTR TRANSPORT AIMING TOWARDS SRN CWA BY 12Z SUNDAY. TOO EARLY TO ASCERTAIN EXTENT/MAGNITUDE OF CONVECTIVE POTENTIAL AS SFC MESO BDRIES MAY DOMINATE BEST FORCING/HIGHEST QPF. AVIATION... SCT TO BKN CU FIELD COVERS THE FA WITH VFR CIGS. A FEW LOCATIONS MAY BRIEFLY REACH MVFR NEAR CANADA AS AN UPPER LEVEL SHORT CLIPS THE INTERNATIONAL BORDER. A STRONGER SHORT WAVE WILL PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT AND SHOULD END IN ALL LOCATIONS AROUND 12Z FRIDAY. TIMING IS DIFFICULT AND IS REFLECTED IN THE FORECASTS. VFR CONDITIONS ARE ANTICIPATED FOR FRIDAY. && POINT TEMPS/POPS... DLH 56 81 52 78 / 20 10 10 10 INL 52 80 44 83 / 30 10 10 20 BRD 56 84 53 88 / 20 10 10 20 HYR 53 85 47 86 / 20 10 10 10 ASX 54 82 49 80 / 20 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 443 AM CDT THU JUL 31 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 443 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE NORTHLAND. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH TUESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE THIS WEEKEND THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 443 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH TUESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE THIS WEEKEND THROUGH EARLY NEXT WEEK. LILES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 201 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large trees were blown down.
The hail was completely covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128578, 128579.